it's a great drug, but it can have some nasty side effects. there are a couple of things to try:
1) titrating the dose, e.g., take half a tablet once a day for a week, then one tablet once a day for a week and keep increasing by half a tablet until you're on the recommended dose for you - it's a pain but can help your body adjust
2) take the tablet with meals - some people can get away with taking it just before they eat, but some people have to literally have half their food, take the tablet then finish their meal
3) take the metformin with a calcium tablet at the same time (over the counter calcium supplement) this seems to counteract the calcium leaching that causes the gut upsets which are so troublesome.
4) there is a slow release version available that some people say has fewer side effects
I have been trying to conceive for nearly a year and still no joy. I was diagnosed with PCOS in May last year and I have cysts over both my ovaries. I was then reviewed again in November last year and this is what the doc has started me on and I have to stay on these for 6 months until I am seen again.
Hi Jules I had the same problem on glucophage/metformin I was constanly feeling unwell. I am now on the slow release tablets and I am so much better not too many syptoms as I used to have.
I just want to give you a bit of hope regarding ttc. My dh and I tried for 2 1/2 years to concieve after a bit of help with injectables I now have a beautiful baby girl who will be 10 weeks old on Tuesday. Hang in there it will happen whether you conceive naturally or with a bit of help.
I have seen you on the thyroid board. I have PCOS as well I couldn't handle the side effects of the non-extended release Metformin. I can take the Metformin XR once a day with supper with no side effects. My IM told me the non-extended release Metformin is rough an most peoples systems. You can take the XR form in 500 mg amounts once a day. I take 1000 mg (2 - 500 mg) tablets every day with my supper. I had diarrhea the first weak and then I stabilized.
What symptoms are you having with your 1500 mg dosage? When do the symptoms occur? Are they constant with in X time of taking your tablet? There may be a way to improve your tolerance of your medication.
If we learn by our mistakes, I am working on one hell of an education.
I sometimes would waken up in the morning feeling very sick (there was only one time I was actually sick) and then I would have my breakfast and my tab and then sometimes my stomach would settle down. I have seen me feeling sick for the whole day but never being sick. After eating my dinner in the evening I would have the diarrhea (this would happen about 1-2 hours after eating). I have to say for the past few days I haven't be feeling sick in the mornings and as for the runs well - it's still happening but I can deal with that it's the sick feeling I hate having.
i've just started on the extended-release (3 days ago) and i'm getting the stomach problems - nausea and diarrhoea like i did with the immediate-release although not as bad but i'm also incredibly tired. I nearly fell asleep at my desk yesterday and went home and napped for an hour and a half! when i woke up i was sure that would mean i would have trouble sleeping but i went straight to sleep at 10pm and didn't wake up until 9am! this is not normal for me. does anyone else get this on metformin? i don't remember this from the last time.
Jules Thanks for the congrats on my new arrival. The metformin takes a while before your body settles down, just hang in there.
DKNP, when I started the metformin in 2007 for the first time, I felt horrible, always tired and chronic diarreah even nausea and my RE told me it was all normal side effects and that they will pass and they did except for the diarreah. Now that I am on the slow release there are hardly any side effects besides an upset tummy every now and then.
hi all im new on here,,, i was put on metform by my endocrinologist whom ashured me would work for my pcos,,, i was on them for over a yer suffering like you all,., i went to my fertility specialist and he took me off them in november last year saying that they have been proven to only help extreame pcos cases,,, since i came off them i have felt a lot better and have more energy witch has aided weight loss,.,. thus i have gone from having one mentration in 41/2 years to having 2 this month,.,.,. i wish you all good luck,.,.